Letâ€™s take a look at a couple of rhythms you never want to see on the monitor.
Is it Torsades de Pointes?
The answer is, itâ€™s impossible to tell from this rhythm strip!
Because the key distinction between polymorphic VT and Torsades de Pointes (which is a form of polymorphic VT) is that Torsades de Pointes will have a prolonged QT interval in the underlying rhythm!
This rhythm strip doesnâ€™t show the underlying rhythm, so itâ€™s impossible to diagnose as Torsades de Pointes, unless you can derive something useful from the history that would make you reach for the magnesium sulfate instead of the amiodarone (or defibrillator).
Since a normal QT interval varies with heart rate, what weâ€™re really talking about is a prolonged QTc interval (the small â€˜câ€™ stands for â€˜correctedâ€™ and normalizes the QT interval for the heart rate).
Most of the books Iâ€™ve read suggest that a QTc > 460 ms is prolonged and > 500 ms is clinically significant.
Dr. Wes has an interesting case of Torsades de Pointes here.
Hereâ€™s another from ABC of clinical electrocardiography â€“ Junctional tachycardias, BMJ 2002; 324:662-665
This is an irregular and slightly polymorphic wide complex tachycardia. Itâ€™s also very fast! Anytime a tachycardia approaches 250 beats/min., you should be very suspicious of an accessory pathway (or Wolff-Parkinson-White Syndrome).
What else makes this rhythm different from the first? All of the â€œpointsâ€ of the QRS complexes are pointing the same direction (in this case down). Familiarize yourself with this rhythm! These patients are rare, but theyâ€™re out there!
If you have atrial fibrillation on the monitor, and the shortest R-R interval is 6 small blocks or less, then you should treat it like WPW, and stay away from antiarrhythmics!
Atrial fibrillation in the presence of WPW is a very dangerous rhythm, and one of those occasions where you can kill your patient by selecting the wrong medication. The only safe drug for AF/WPW may be procainamide.
Consider this interesting transcript from Amal Mattu M.D.â€™s December 2008 podcast at EMedHome.com (thanks for the tip, Maciek!):
Another concern that you need to be aware of is, if you have a patient who has AF with WPW, stay away from amiodarone. Even now, AHA continues to list amiodarone as a viable option, but it’s not a viable option. In fact, the only published reports on using amiodarone in rapid AF and WPW have indicated that amiodarone is associated with adverse outcomes. There’s a handful of case reports of patients that had rapid AF and WPW. They got amiodarone and they decompensated. There are, to my knowledge – and I’ve looked through the literature in detail multiple times – and I have yet to find even a single case report or a single case series or a published study saying, “I had a patient with rapid AF and WPW, I gave him amiodarone, and they did well.” Not a single publication that I can find. The only publications on that particular scenario that have ever been published in the literature are â€œpatient did worseâ€ so my recommendation and a handful of other peoples’ recommendations also; â€œStay away from amiodarone if you’re taking care of a patient with rapid AF and WPW.â€
Remember the first rule of medicine!
If your patient is hemodynamically stable, then transport the patient to the emergency department for cardioversion. Itâ€™s probably the safest option.
Do you noticed any similarities between these two case studies? Look carefully!
Differential diagnosis of wide complex tachycardias – Part 6